Case report: Potential arsenic toxicosis secondary to herbal kelp supplement

Eric Amster, Asheesh Tiwary, Marc B Schenker

Research output: Contribution to journalArticle

43 Citations (Scopus)

Abstract

Context: Medicinal use of dietary herbal supplements can cause inadvertent arsenic toxicosis. Case Presentatin: A 54-year-old woman was referred to the University of California, Davis, Occupational Medicine Clinic with a 2-year history of worsening alopecia and memory loss. She also reported having a rash, increasing fatigue, nausea, and vomiting, disabling her to the point where she could no longer work full-time. A thorough exposure history revealed that she took daily kelp supplements. A urine sample showed an arsenic level of 83.6 μg/g creatinine (normal < 50 μg/g creatinine). A sample from her kelp supplements contained 8.5 mg/kg (ppm) arsenic. Within weeks of discontinuing the supplements, her symptoms resolved and arsenic blood and urine levels were undetectable. Discussion: To evaluate the extent of arsenic contamination in commercially available kelp, we analyzed nine samples randomly obtained from local health food stores. Eight of the nine samples showed detectable levels of arsenic higher than the Food and Drug Administration tolerance level of 0.5 to 2 ppm for certain food products. None of the supplements contained information regarding the possibility of contamination with arsenic or other heavy metals. The 1994 Dietary Supplement Health and Education Act (DSHEA) has changed the way dietary herbal therapies are marketed and regulated in the United States. Less regulation of dietary herbal therapies will make inadvertent toxicities a more frequent occurrence. Relevance to Clinical Practice: Clinicians should be aware of the potential for heavy metal toxicity due to chronic use of dietary herbal supplements. Inquiring about use of dietary supplements is an important element of the medical history.

Original languageEnglish (US)
Pages (from-to)606-608
Number of pages3
JournalEnvironmental Health Perspectives
Volume115
Issue number4
DOIs
StatePublished - Apr 2007

Fingerprint

Kelp
Arsenic
Dietary supplements
arsenic
Dietary Supplements
Phytotherapy
Heavy Metals
urine
Toxicity
Creatinine
Contamination
History
Health
Urine
heavy metal
Drug Tolerance
toxicity
Food
Occupational Medicine
Alopecia

Keywords

  • Arsenic
  • DSHEA
  • Heavy metal
  • Herbal supplement
  • Kelp
  • Toxicity

ASJC Scopus subject areas

  • Environmental Science(all)
  • Environmental Chemistry
  • Public Health, Environmental and Occupational Health

Cite this

Case report : Potential arsenic toxicosis secondary to herbal kelp supplement. / Amster, Eric; Tiwary, Asheesh; Schenker, Marc B.

In: Environmental Health Perspectives, Vol. 115, No. 4, 04.2007, p. 606-608.

Research output: Contribution to journalArticle

@article{a4ce1a24afe346c9bb0d4bf457b238d5,
title = "Case report: Potential arsenic toxicosis secondary to herbal kelp supplement",
abstract = "Context: Medicinal use of dietary herbal supplements can cause inadvertent arsenic toxicosis. Case Presentatin: A 54-year-old woman was referred to the University of California, Davis, Occupational Medicine Clinic with a 2-year history of worsening alopecia and memory loss. She also reported having a rash, increasing fatigue, nausea, and vomiting, disabling her to the point where she could no longer work full-time. A thorough exposure history revealed that she took daily kelp supplements. A urine sample showed an arsenic level of 83.6 μg/g creatinine (normal < 50 μg/g creatinine). A sample from her kelp supplements contained 8.5 mg/kg (ppm) arsenic. Within weeks of discontinuing the supplements, her symptoms resolved and arsenic blood and urine levels were undetectable. Discussion: To evaluate the extent of arsenic contamination in commercially available kelp, we analyzed nine samples randomly obtained from local health food stores. Eight of the nine samples showed detectable levels of arsenic higher than the Food and Drug Administration tolerance level of 0.5 to 2 ppm for certain food products. None of the supplements contained information regarding the possibility of contamination with arsenic or other heavy metals. The 1994 Dietary Supplement Health and Education Act (DSHEA) has changed the way dietary herbal therapies are marketed and regulated in the United States. Less regulation of dietary herbal therapies will make inadvertent toxicities a more frequent occurrence. Relevance to Clinical Practice: Clinicians should be aware of the potential for heavy metal toxicity due to chronic use of dietary herbal supplements. Inquiring about use of dietary supplements is an important element of the medical history.",
keywords = "Arsenic, DSHEA, Heavy metal, Herbal supplement, Kelp, Toxicity",
author = "Eric Amster and Asheesh Tiwary and Schenker, {Marc B}",
year = "2007",
month = "4",
doi = "10.1289/ehp.9495",
language = "English (US)",
volume = "115",
pages = "606--608",
journal = "Environmental Health Perspectives",
issn = "0091-6765",
publisher = "Public Health Services, US Dept of Health and Human Services",
number = "4",

}

TY - JOUR

T1 - Case report

T2 - Potential arsenic toxicosis secondary to herbal kelp supplement

AU - Amster, Eric

AU - Tiwary, Asheesh

AU - Schenker, Marc B

PY - 2007/4

Y1 - 2007/4

N2 - Context: Medicinal use of dietary herbal supplements can cause inadvertent arsenic toxicosis. Case Presentatin: A 54-year-old woman was referred to the University of California, Davis, Occupational Medicine Clinic with a 2-year history of worsening alopecia and memory loss. She also reported having a rash, increasing fatigue, nausea, and vomiting, disabling her to the point where she could no longer work full-time. A thorough exposure history revealed that she took daily kelp supplements. A urine sample showed an arsenic level of 83.6 μg/g creatinine (normal < 50 μg/g creatinine). A sample from her kelp supplements contained 8.5 mg/kg (ppm) arsenic. Within weeks of discontinuing the supplements, her symptoms resolved and arsenic blood and urine levels were undetectable. Discussion: To evaluate the extent of arsenic contamination in commercially available kelp, we analyzed nine samples randomly obtained from local health food stores. Eight of the nine samples showed detectable levels of arsenic higher than the Food and Drug Administration tolerance level of 0.5 to 2 ppm for certain food products. None of the supplements contained information regarding the possibility of contamination with arsenic or other heavy metals. The 1994 Dietary Supplement Health and Education Act (DSHEA) has changed the way dietary herbal therapies are marketed and regulated in the United States. Less regulation of dietary herbal therapies will make inadvertent toxicities a more frequent occurrence. Relevance to Clinical Practice: Clinicians should be aware of the potential for heavy metal toxicity due to chronic use of dietary herbal supplements. Inquiring about use of dietary supplements is an important element of the medical history.

AB - Context: Medicinal use of dietary herbal supplements can cause inadvertent arsenic toxicosis. Case Presentatin: A 54-year-old woman was referred to the University of California, Davis, Occupational Medicine Clinic with a 2-year history of worsening alopecia and memory loss. She also reported having a rash, increasing fatigue, nausea, and vomiting, disabling her to the point where she could no longer work full-time. A thorough exposure history revealed that she took daily kelp supplements. A urine sample showed an arsenic level of 83.6 μg/g creatinine (normal < 50 μg/g creatinine). A sample from her kelp supplements contained 8.5 mg/kg (ppm) arsenic. Within weeks of discontinuing the supplements, her symptoms resolved and arsenic blood and urine levels were undetectable. Discussion: To evaluate the extent of arsenic contamination in commercially available kelp, we analyzed nine samples randomly obtained from local health food stores. Eight of the nine samples showed detectable levels of arsenic higher than the Food and Drug Administration tolerance level of 0.5 to 2 ppm for certain food products. None of the supplements contained information regarding the possibility of contamination with arsenic or other heavy metals. The 1994 Dietary Supplement Health and Education Act (DSHEA) has changed the way dietary herbal therapies are marketed and regulated in the United States. Less regulation of dietary herbal therapies will make inadvertent toxicities a more frequent occurrence. Relevance to Clinical Practice: Clinicians should be aware of the potential for heavy metal toxicity due to chronic use of dietary herbal supplements. Inquiring about use of dietary supplements is an important element of the medical history.

KW - Arsenic

KW - DSHEA

KW - Heavy metal

KW - Herbal supplement

KW - Kelp

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=34247170499&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34247170499&partnerID=8YFLogxK

U2 - 10.1289/ehp.9495

DO - 10.1289/ehp.9495

M3 - Article

C2 - 17450231

AN - SCOPUS:34247170499

VL - 115

SP - 606

EP - 608

JO - Environmental Health Perspectives

JF - Environmental Health Perspectives

SN - 0091-6765

IS - 4

ER -